Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 157, NWS Goodland, KS

June 26, 2017Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2017, 7:10 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2017, 7:10 PM MDT (01:10 UTC)
Expired
Jun 26, 2017, 8:00 PM MDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 7:16 PM MDTHAIL 1.754 W Leoti, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 3:09 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

381 
WUUS53 KGLD 270110
SVRGLD
KSC071-203-270200-
/O.NEW.KGLD.SV.W.0157.170627T0110Z-170627T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
710 PM MDT MON JUN 26 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wichita County in west central Kansas...
  Southeastern Greeley County in west central Kansas...

* Until 800 PM MDT/900 PM CDT/

* At 709 PM MDT/809 PM CDT/, a severe thunderstorm was located near
  Leoti, moving south at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Leoti, Lydia and Selkirk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3858 10149 3855 10128 3826 10127 3826 10167
TIME...MOT...LOC 0109Z 012DEG 23KT 3849 10142 

HAIL...1.75IN
WIND...60MPH
 
$$

Buller
3 follow-up statements
821 
WWUS53 KGLD 270132
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
732 PM MDT MON JUN 26 2017

KSC071-203-270200-
/O.CON.KGLD.SV.W.0157.000000T0000Z-170627T0200Z/
Wichita KS-Greeley KS-
732 PM MDT MON JUN 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM
MDT/900 PM CDT/ FOR SOUTHWESTERN WICHITA AND SOUTHEASTERN GREELEY
COUNTIES...

At 729 PM MDT/829 PM CDT/, a severe thunderstorm was located 6 miles
southwest of Leoti, moving south at 10 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. At 716 pm mdt, law enforcement reported 
         golf ball size hail 4 miles west of Leoti. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Lydia and Selkirk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3849 10154 3846 10128 3826 10127 3826 10167
TIME...MOT...LOC 0129Z 008DEG 11KT 3842 10143 

HAIL...2.00IN
WIND...60MPH
 
$$

Buller
058 
WWUS53 KGLD 270141
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
841 PM CDT MON JUN 26 2017

KSC071-270149-
/O.CAN.KGLD.SV.W.0157.000000T0000Z-170627T0200Z/
Greeley KS-
841 PM CDT MON JUN 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREELEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved away 
from the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3847 10148 3846 10128 3826 10127 3826 10153
TIME...MOT...LOC 0139Z 358DEG 8KT 3838 10141 

$$

KSC203-270200-
/O.CON.KGLD.SV.W.0157.000000T0000Z-170627T0200Z/
Wichita KS-
841 PM CDT MON JUN 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN WICHITA COUNTY...

At 839 PM CDT, a severe thunderstorm was located 7 miles south of
Leoti, moving south at 10 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3847 10148 3846 10128 3826 10127 3826 10153
TIME...MOT...LOC 0139Z 358DEG 8KT 3838 10141 

HAIL...2.00IN
WIND...60MPH
 
$$

Buller
040 
WWUS53 KGLD 270156
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
856 PM CDT MON JUN 26 2017

KSC203-270206-
/O.EXP.KGLD.SV.W.0157.000000T0000Z-170627T0200Z/
Wichita KS-
856 PM CDT MON JUN 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WICHITA COUNTY
WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3847 10148 3846 10128 3826 10127 3826 10153
TIME...MOT...LOC 0156Z 012DEG 23KT 3830 10143 

$$

Buller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:48 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 26, 5:48 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
548 PM MDT Mon Jun 26 2017

.UPDATE...
Issued at 313 PM MDT Mon Jun 26 2017

Updated forecast to add the convective watch for severe
thunderstorms across the forecast area.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 201 PM MDT Mon Jun 26 2017

Across the Tri State region this afternoon...mainly mostly sunny
skies with some mostly cloudy due to trw moving thru...albeit
scattered in nature at this time. Temperatures are currently ranging
in the upper 70s up to 90F in a few spots...with light/variable
winds.

For the rest of the afternoon into the evening/overnight
period...scattered thunderstorms are expected to develop and move
thru the region. Some of these will become severe with heavy
rainfall...1 to 2 inch hail...and strong winds. With upper ridge in
place and very little surface flow...storms will move slowly and may
cause potential flooding conditions. These storms will begin to wane
as the evening hours progress with loss of instability. Boundary
over the region will shift thru the region during this time. Do
expect temps to drop into the mid and upper 50s with skies going
partly cloudy and winds go ESE.

Going into Tuesday...upper ridge in place over the Plains
region...with a strong surface gradient setting up with low pressure
west...and a surface ridge east. By the afternoon hrs...gusts could
shift upwards into the 40-50 mph range. With this setup...increased
instability on strong WAA with bring temps into the low 90s. This
increase in instability will give chance for increased trw
probability. From the SPC...the CWA is currently split between
Marginal and Slight Risk for severe wx. Models currently have precip
shifting from west to east thru the day...with best chances right
now for the afternoon hrs to start...and windy conditions by midday
at the latest.

.LONG TERM...(Tuesday night through Monday)
Issued at 222 PM MDT Mon Jun 26 2017

An active period of weather is expected during the entire extended
period. Starting off Tuesday night, there is a fairly zonal upper
level flow pattern but chances for severe weather are present due to
a shortwave trough that is expected to move over the region. This is
essentially the same pattern that will occur on Wednesday as well.
Both days have favorable CAPEs and bulk shear. Wednesday shows to
have more shear coverage over the region.

Thursday brings another day for severe weather. The upper level
pattern brings a trough over the region, as well as a shortwave that
will initiate storm development. As of current guidance, Thursday
has the best potential for more widespread storm coverage.

The remainder of the period, Friday through Monday, brings continued
storm chances. The trough that moves over the CWA on Thursday will
exit the area by Saturday afternoon. Then upper level west,
northwest flow will dominate over the region. Shortwave troughs each
day will help with storm initation. Late Sunday night brings a small
trough over the region. This trough will be the starter of storms
that night. The trough will quickly move east and be out of the area
by Monday.

Temperatures during the period will be in the 80s, with Friday
seeing some upper 70s to mid 80s due to a cold frontal passage
Thursday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 514 PM MDT Mon Jun 26 2017

MCK should remain VFR through the TAF period with light southeast
winds and a few low clouds developing around sunrise. Additional
higher CU should develop Tuesday afternoon with southeast winds
becoming gusty.

GLD will remain VFR through the TAF period with light southeast
winds becoming gusty out of the south during Tuesday afternoon. A
few low clouds are expected between 10-14Z with higher CU
developing later in the afternoon that will likely develop into
isolated to scattered thunderstorms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...JN
LONG TERM...CLT
AVIATION...LOCKHART
Hazardous weather outlook, Jun 26, 9:41 AM MDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
941 AM MDT Mon Jun 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
941 AM MDT Mon Jun 26 2017 /1041 AM CDT Mon Jun 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms are possible early this afternoon through
tonight. One or two severe storms are possible with large hail and
damaging winds the primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Severe thunderstorms will be possible each afternoon Tuesday through
Thursday. Large hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, Jun 26, 4:36 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
536 PM CDT MON JUN 26 2017

KSZ002-014-262300-
Rawlins KS-Thomas KS-
536 PM CDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS AND SOUTH CENTRAL
RAWLINS COUNTIES UNTIL 600 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Gem, or 9 miles northeast of Colby, moving south
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colby, Gem, Mingo and Halford.

This includes Interstate 70 in Kansas between mile markers 52 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3958 10105 3961 10082 3921 10079 3923 10113
TIME...MOT...LOC 2235Z 003DEG 22KT 3951 10094

Buller
Local storm report, Jun 26, 4:37 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FUNNEL CLOUD     1 NW KIT CARSON         38.77N 102.81W
06/26/2017                   CHEYENNE           CO   LAW ENFORCEMENT

            JUST NORTHWEST OF KIT CARSON. BRIEFLY CAME OUT OF THE
            CLOUD AND WENT BACK UP.

&&

JN
Local storm report, Jun 26, 5:08 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             2 ESE COLBY             39.38N 101.01W
06/26/2017  E1.75 INCH       THOMAS             KS   LAW ENFORCEMENT

&&

BWARREN
Local storm report, Jun 26, 5:18 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             6 SE MINGO              39.22N 100.87W
06/26/2017  M1.50 INCH       THOMAS             KS   EMERGENCY MNGR

&&

BWARREN
Local storm report, Jun 26, 5:27 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             4 W OAKLEY              39.13N 100.93W
06/26/2017  E2.75 INCH       LOGAN              KS   CO-OP OBSERVER

&&

BWARREN
Local storm report, Jun 26, 5:40 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             3 W OAKLEY              39.13N 100.91W
06/26/2017  M2.00 INCH       LOGAN              KS   EMERGENCY MNGR

&&

BWARREN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:15 PM MDTTornado WarningGLDLogan19 min
Jun 27, 6:28 AM MDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more3 hr
Jun 27, 5:28 PM MDTSpecial Weather StatementGLDWallace32 min
Jun 27, 5:32 PM MDTSpecial Weather StatementGLDWallace28 min
Jun 27, 5:51 PM MDTSevere Thunderstorm WarningGLDWallace39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.